In some patients treated with heparin sodium, severe thrombocytopenia may develop leading to thrombosis or hemorrhage, according to Donald Silver, MD, chairman of the Department of Surgery at the University of Missouri Medical Center in Columbia.
To prevent these dangerous complications, all patients receiving heparin should have routine platelet counts with cessation of heparin therapy if thrombocytopenia is present, Silver told the recent meeting of the Society of University Surgeons in Salt Lake City.
He also described in vitro studies suggesting that heparin-induced thrombocytopenia, thrombosis, and hemorrhage may result from antibodies that cause platelet aggregation in the presence of heparin.
Twenty-three patients with the heparin syndrome were studied by Silver and by Donald Kapsch, MD, a research fellow in surgery at the medical center, and Glen Rhodes, MD, now a surgical resident at the Albany (NY) Medical College. The patients had been receiving standard doses of heparin either for existing